Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)



Boundedness of a variation of the positive harmonic function along the normals to the boundary

Authors: P. Mozolyako and V. P. Havin
Translated by: P. Mozolyako
Original publication: Algebra i Analiz, tom 28 (2016), nomer 3.
Journal: St. Petersburg Math. J. 28 (2017), 345-375
MSC (2010): Primary 31B05
Published electronically: March 29, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ u$ be a positive harmonic function on the unit disk. Bourgain showed that the radial variation

$\displaystyle \mathrm {var}(u\vert _{[0,re^{i\theta }]}) = \int _0^1\vert u'(re^{i\theta })\vert\,dr $

of $ u$ is finite for many points $ \theta $, and moreover, that the set

$\displaystyle \mathcal {V}(u)=\big \{e^{i\theta }\,:\, \mathrm {var}\big (u\vert _{[0,re^{i\theta }]}\big )< +\infty \big \} $

is dense in the unit circle $ \mathbb{T}$ and its Hausdorff dimension equals one. In the paper, this result is generalized to a class of smooth domains in $ \mathbb{R}^d$, $ d\geq 3$.

References [Enhancements On Off] (What's this?)

  • [ABR] Sh. Axler, P. Bourdon, and W. Ramey, Harmonic function theory, Grad. Text. Math., vol. 137, Springer-Verlag, New York, 2001. MR 1805196
  • [B1] J. Bourgain, On the radial variation of bounded analytic functions on the disc, Duke Math. J. 69 (1993), no. 3, 671-682. MR 1208816
  • [B2] -, Boundedness of variation of convolution of measures, Mat. Zametki 54 (1993), no. 4, 24-33; English transl., Math. Notes 54 (1993), no. 3-4, 005-1001. MR 1256604
  • [Br1] M. Brelot, Éléments de la théorie classique du potentiel, Centre Document. Univ., Paris, 1959. MR 0106366
  • [Br2] -, On topologies and boundaries in potential theory, Lecture Notes in Math., vol. 175, Springer-Verlag, Berlin, 1971. MR 0281940
  • [C] L. Carleson, Selected problems on exceptional sets, Van Nostrand Math. Stud., D. Van Nostrand Co., Princeton, N.S., 1967. MR 0225986
  • [G] N. M. Gyunter, Theory of the potential and its application to the basic problems of mathematical physics, Gosudarstv. Izdat. Tehn.-Teor. Lit., Moscow, 1953. (Russian) MR 0064930
  • [DK] Yu. L. Daletskiĭ and M. G. Krein, Stability of solutions of differential equations in Banach space, Nauka, Moscow, 1970; English transl., Transl. Math. Monogr., vol. 43, Amer. Math. Soc., Providence, RI, 1974. MR 0352639
  • [HK] W. K. Hayman and P. B. Kennedy, Subharmonic functions, London Math. Soc. Monogr., vol. 9, Acad. Press, London, 1976. MR 0460672
  • [HW1] R. Hunt and R. Wheeden, Positive harmonic functions on Lipschitz domains, Trans. Amer. Math. Soc. 147 (1970), 507-527. MR 0274787
  • [HW2] R. Hunt, R. Wheeden, On the boundary values of harmonic functions, Trans. Amer. Math. Soc. 132 (1968), no. 2, 307-322. MR 0226044
  • [J] P. Jones, A complete bounded submanifold in $ C^3$, Proc. Amer. Math. Soc. 76 (1979), no. 2, 305-306. MR 537094
  • [M] P. A. Mozolyako, Strong convergence of approximate identities and the Bourgain points of bounded functions, Dokl. Akad. Nauk 422 (2008), no. 6, 738-740; English transl., Dokl. Math. 78 (2008), no. 2, 774-777. MR 2477244
  • [ON] M. D. O'Neill, Vertical variations of harmonic functions in upper half spaces, Colloq. Math. 87 (2001), no. 1, 1-12. MR 1812141
  • [PK] I. I. Privaloff and P. I. Kouznetzoff, Sur les problèmes limites et les classes différentes de fonctions harmoniques et sousharmoniques définies dans un domaine arbitaire, Mat. Sbornik 6 (1939), no. 3, 345-376. MR 0002462
  • [R] W. Rudin, The radial variation of analytic functions, Duke Math. J. 22 (1955), 235-242. MR 0079093
  • [SW] E. M. Stein and G. Weiss, Introduction to Fourier analysis on Euclidean spaces, Princeton Math. Ser., No. 32, Princeton Univ. Press, Princeton, N.J., 1971. MR 0304972

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2010): 31B05

Retrieve articles in all journals with MSC (2010): 31B05

Additional Information

P. Mozolyako
Affiliation: Chebyshev Laboratory, St. Petersburg State University, V.O. 14th Line 29B, 199178 St. Petersburg, Russia

V. P. Havin
Affiliation: Department of Mathematics and Mechanics, St. Petersburg State University, Universitetskiĭ pr. 28, Petrodvorets, 198504 St. Petersburg, Russia

Keywords: Positive harmonic functions, normal variation, mean variation, Bourgain points
Received by editor(s): September 10, 2015
Published electronically: March 29, 2017
Additional Notes: Supported by the Russian Science Foundation grant no. 14-21-00035
The second author, V.P.Havin, is deceased.
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society